Alert archive / Wyoming / Winter Storm Watches in 2019

Winter Storm Watch 21, NWS Cheyenne, WY

December 11, 2019Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm watch at Dec 11, 2019, 2:45 AM MST for Albany County, Carbon County, Wyoming. It took effect at Dec 11, 2019, 5:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 11, 2019, 2:45 AM MST (09:45 UTC)
In effect from
Dec 11, 2019, 5:00 PM MST
Expired
Dec 11, 2019, 3:14 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 09:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1747 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS45 KCYS 110945
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
245 AM MST Wed Dec 11 2019

...HEAVY SNOW AND BLOWING SNOW LIKELY OVER THE SIERRA MADRE AND
SNOWY RANGES STARTING TONIGHT...


WYZ112-114-120000-
/O.NEW.KCYS.WS.A.0021.191212T0000Z-191213T1800Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
245 AM MST Wed Dec 11 2019

...WINTER STORM WATCH IN EFFECT FROM THIS AFTERNOON THROUGH
FRIDAY MORNING...

* WHAT...Heavy snow possible. Total snow accumulations of 10 to 
  15 inches possible. Winds could gust as high as 75 mph.

* WHERE...Sierra Madre and Snowy Ranges.

* WHEN...From this afternoon through Friday morning.

* IMPACTS...Travel could be very difficult to impossible. Patchy
  blowing snow could significantly reduce visibility. The
  hazardous conditions could impact any commuters. Very strong
  winds could cause extensive tree damage. Those out for
  recreation purposes may become disorientated and lost due to
  these conditions.

* ADDITIONAL DETAILS...Additional rounds of snow likely after
  watch period into Saturday and Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

WM
1 follow-up statement
451 
WWUS45 KCYS 112214
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
314 PM MST Wed Dec 11 2019

...Heavy Snow and Blowing Snow Expected Over the Snowy and Sierra
Madre Ranges Tonight Into Friday...

WYZ112-114-121200-
/O.UPG.KCYS.WS.A.0021.191212T0000Z-191213T1800Z/
/O.NEW.KCYS.WS.W.0021.191212T0100Z-191213T1900Z/
Sierra Madre Range-Snowy Range-
Including the cities of Centennial and Albany
314 PM MST Wed Dec 11 2019

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON
MST FRIDAY...

* WHAT...Snow, heavy at times, expected. Total snow accumulations
  of 12 to 22 inches, with higher amounts near the peaks. Winds
  gusting as high as 60 mph.

* WHERE...Snowy and Sierra Madre Ranges.

* WHEN...From 6 PM this evening to noon Friday.

* IMPACTS...Travel could be very difficult to impossible. Areas of
  blowing snow will significantly reduce visibility. The hazardous
  conditions will likely impact the morning or evening commute.
  Very strong winds could cause extensive tree damage. Those out
  for recreation purposes may become disoriented and lost due to 
  these conditions.

* ADDITIONAL DETAILS...Additional rounds of snow are likely
  Saturday and Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Rubin

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Dec 10, 10:24 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Dec 10, 10:24 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1024 PM MST Tue Dec 10 2019

.SHORT TERM...(This evening through Thursday night)
Issued at 248 PM MST Tue Dec 10 2019

Tonight...The flow aloft backs from north northwest, to northwest by
morning. Winds this afternoon have reached 60 mph at Cooper Cove in
the North Snowy Range Foothills, thus we have upgraded to a High
Wind Warning there, as well as for the Bordeaux area for now through
Wednesday afternoon. 850 mb Craig to Casper height gradients
increase overnight. Will likely let the High Wind Watch for the
Southern Laramie Range and foothills expire, as strong winds look
less favorable there based on gradients.

Wednesday...The next fast moving shortwave trough aloft moves across
Wyoming in the afternoon, spreading increasing cloudiness, as well
as a chance of snow in the afternoon, for Carbon County.

Wednesday night...Winds will likely increase once again in the wake
of the shortwave trough aloft passage, especially for our wind prone
locations. Some orographic snow showers possible over our Snowy and
Sierra Madre Ranges, otherwise dry.

Thursday...Strong and moist northwest flow aloft will continue the
orographic snow showers for our Snowy and Sierra Madre Ranges, with
dry conditions elsewhere. Progged low and mid level gradients
suggest a windy day for most locations, along with cooler
temperatures with 700 mb temperatures near -4 Celsius.

.LONG TERM...(Friday through Tuesday)
Issued at 248 PM MST Tue Dec 10 2019

Friday...Windy and a bit cooler with strong northwest flow aloft and
700 mb temperatures only near -9 Celsius. Due to the moist flow
aloft, we should see isolated to scattered snow showers, most
numerous over and near our Snowy and Sierra Madre Ranges.

Saturday...Somewhat cooler, with most of the snow shower coverage
moving into Colorado, though still a chance for orographic snow
showers over the Snowy and Sierra Madre Ranges. Northwest flow aloft
continues.

Sunday...Even cooler as a trough aloft deepens over Wyoming, helping
colder air to spill southward. With enough low and mid level
moisture and cyclonic flow aloft, we expect scattered snow showers
south of a Rawlins to Scottsbluff line.

Monday...Continued cold with northwest flow aloft and a broad trough
over the northern Rockies and Northern Plains states, with 700 mb
temperatures only near -16 Celsius. Drier with a decrease in low and
mid level moisture.

Tuesday...Will see a slow warming trend as the flow aloft becomes
zonal, and surface lee troughing helps develop warming west winds,
with 700 mb temperatures near -5 Celsius.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1022 PM MST Tue Dec 10 2019

..Update 0600z...
High clouds have developed but ceilings remain VFR. The forecast
remains on track. Models do show some MVFR and IFR conditions
develop late in the period near Rawlins as a pacific storm system
moves in from the west. Most of the area will remain VFR

...Prev Discussion...
Good flying conditions are expected for many
terminals through the area this afternoon and evening. High
pressure settling in over the mountain west should keep most of
the weather quite through the period. Some light icing and lower
CIGS may develop tonight but conditions will remain VFR.

...Hazards: Mountain obscuration and some light icing may develop.

...Major Weather Systems in Vicinity: None

...Weather Trends:VFR remaining VFR through much of the period.

&&

.FIRE WEATHER...
Issued at 248 PM MST Tue Dec 10 2019

No concerns based on expected winds and humidities.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 5 PM MST Wednesday for WYZ106-110.

NE...None.
&&

SHORT TERM...RUBIN
LONG TERM...RUBIN
AVIATION...AL
FIRE WEATHER...RUBIN
Hazardous weather outlook, Dec 10, 2:53 PM MST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
253 PM MST Tue Dec 10 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-111945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
253 PM MST Tue Dec 10 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-111945-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
253 PM MST Tue Dec 10 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A High Wind Warning is in effect through Wednesday afternoon for
the North Snowy Range Foothills, and for the Central Laramie Range
and Southwest Platte County. Expect west winds of 30 to 40 mph
with gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Local storm report, Dec 10, 11:41 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1141 PM MST TUE DEC 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1204 PM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
12/10/2019  M60 MPH          CARBON             WY   DEPT OF HIGHWAYS

            WYDOT MESONET STATION WY24 - I-80 COOPER COVE.

&&

MBROTHER

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 3:14 PM MSTWinter Storm WarningCYSAlbany, Carbon3 days

Nearby

Winter Storm Watches in Wyoming, 2019Every winter storm watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.